Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 456, NWS Jackson, MS

August 25, 2002Lawrence County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 25, 2002, 11:38 AM CDT for Lawrence County, Mississippi. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2002, 11:38 AM CDT (16:38 UTC)
Expired
Aug 25, 2002, 12:05 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lawrence County, MS

What was reported inside it

TimeReportWhereRemark
Aug 25, 11:45 AM CDTThunderstorm WindMonticello, MSSeveral trees were blown down in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3195 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS54 KJAN 251638
SVRJAN
MSC077-251705-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1137 AM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 1205 PM CDT

* AT 1137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF SILVER CREEK...MOVING 
SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SILVER CREEK AT 1145 AM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3170 9009 3166 8998 3140 8996 3159 9019

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:15 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 25, 10:15 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT SUN AUG 25 2002

UPDATED ZONES TO INCREASE POPS/LOWER HIGHS FOR ALL BUT SE COUNTIES
REST OF TODAY. MCS/LINE OF THUNDERSTORMS WAS MOVING SOUTHEAST AT 25
MPH INTO MOST OF NE LA AND SW/CENTRAL/NE MISSISSIPPI ZONES. THIS
LINE HAS WEAKENED SOMEWHAT AND SHOULD REDEVELOP OVER SERN COUNTIES
DURING THE AFTERNOON AND EVENING. INCREASING UPPER DIVERGENCE AND
ABUNDANT MOISTURE(2.1PWAT AT 12Z) ENABLING MCS TO HOLD TOGETHER.
LOCATIONS THAT CAN MANAGE A 92/75 THIS AFTERNOON COULD SEE CAPES
PUSH TO 4800+J/KG WITH LIFTED INDEXES OF -10C. MID LEVEL LAPSE RATES
EXPECTED NEAR 6.5C AND A GOOD THREAT OF MICROBURST WIND PRODUCTION.
REF. SPC DAY 1 OUTLOOKS.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 25, 8:04 AM CDT, 3 hours 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
804 AM CDT SUN AUG 25 2002

...THUNDERSTORMS...
SOME THUNDERSTORMS MAY BE SEVERE TODAY AND TONIGHT OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND WEST MISSISSIPPI. AN UPPER
LEVEL STORM SYSTEM WILL PUSH A LINE OF THUNDERSTORMS ACROSS THE
AREA THIS MORNING. WIND GUST OVER 60 MILES AN HOUR...LARGE HAIL
AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE THUNDERSTORMS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EAST
MISSISSIPPI TODAY. THE SHOWERS AND THUNDERSTORM WILL BECOME MORE
NUMEROUS TONIGHT. WHILE THE STORMS ARE NOT EXPECTED TO BE
SEVERE...THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 40 MILES
AN HOUR...SMALL HAIL...AND VERY HEAVY RAINFALL.

A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE LOWER MISSISSIPPI.
AS TEMPERATURES WARM DURING THE DAY THUNDERSTORMS WILL BEGIN TO
DEVELOP. TONIGHT...THUNDERSTORM DEVELOPMENT WILL BE AIDED BY AN
UPPER LEVEL STORM SYSTEM THAT IS EXPECTED TO PUSH THE
THUNDERSTORMS SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS
COULD LAST WELL INTO THE NIGHT TONIGHT ESPECIALLY ACROSS THE
SOUTHEAST PART OF MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:28 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower27 min
Aug 25, 9:02 AM CDTSevere Thunderstorm WarningJANLeflore28 min
Aug 25, 12:11 PM CDTSevere Thunderstorm WarningJANNoxubee29 min
Aug 25, 12:29 PM CDTSevere Thunderstorm WarningJANKemper46 min
Aug 25, 12:57 PM CDTSevere Thunderstorm WarningJANCovington28 min
Aug 25, 1:14 PM CDTSevere Thunderstorm WarningJANLauderdale26 min
Aug 25, 1:19 PM CDTSevere Thunderstorm WarningJANJasper31 min
Aug 25, 1:20 PM CDTSevere Thunderstorm WarningJANLauderdale20 min
Aug 25, 1:27 PM CDTSevere Thunderstorm WarningJANJones28 min
Aug 25, 1:36 PM CDTSevere Thunderstorm WarningJANClarke29 min
Aug 25, 1:48 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.